Back to Ask the Diabetes Team Ask the Diabetes Team

From Jacksonville, Florida, USA:

In two recent tests, I had microalbumin levels of 1.6 (microalbumin/creatinine ratios of 48 and 111). Please advise if I need to cut back on fiber, potassium and phosphorous at this point, and if I need to follow a renal diet. I was prescribed Altace to protect my kidneys, but developed a dry cough so I was switched to Diovan. After taking Diovan for several weeks, I seem to have a constant, dull stomach pain. Could this be a side effect of Diovan?


It is possible that the stomach problem is caused by the Diovan. Clearly, the ratios are elevated and consistent with microalbuminuria. The Altace is a good drug to use. Unfortunately, the side effect you describe is not uncommon and is usually a side effect found with the whole class of drugs called ACE inhibitors, including Altace. Diovan is from a group of drugs called anigotensin II receptor blockers (ARBs). These drugs work on the same system as ACE inhibitors, but at a slightly different location in the system. The ARBs have been widely tested in patients with type 2 diabetes and have been found to be kidney protective. Your doctor is doing the correct thing by treating you in this fashion. The way we use these drugs is to use them in escalating amounts with the aim of normalizing your albumin excretion or you run into side effects or you max out on the drug. The stomach discomfort may not be a class effect of the ARBs. Your doctor may stop the drug and rechallenge you to see if the side effects continue. Another possibility would be to try another drug from the ARB class.


Original posting 20 Jul 2007
Posted to Aches and Pains and Complications


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:10:12
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.